Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Propagation of singularities, Hamilton-Jacobi equations and numerical applications


Author: Eduard Harabetian
Journal: Trans. Amer. Math. Soc. 337 (1993), 59-71
MSC: Primary 35A20; Secondary 35F20
MathSciNet review: 1179395
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider applications of Hamilton-Jacobi equations for which the initial data is only assumed to be in $ {L^\infty }$. Such problems arise for example when one attempts to describe several characteristic singularities of the compressible Euler equations such as contact and acoustic surfaces, propagating from the same discontinuous initial front. These surfaces represent the level sets of solutions to a Hamilton-Jacobi equation which belongs to a special class. For such Hamilton-Jacobi equations we prove the existence and regularity of solutions for any positive time and convergence to initial data along rays of geometrical optics at any point where the gradient of the initial data exists. Finally, we present numerical algorithms for efficiently capturing singular fronts with complicated topologies such as corners and cusps. The approach of using Hamilton-Jacobi equations for capturing fronts has been used in [14] for fronts propagating with curvature-dependent speed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35A20, 35F20

Retrieve articles in all journals with MSC: 35A20, 35F20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1993-1179395-0
PII: S 0002-9947(1993)1179395-0
Keywords: Hamilton-Jacobi, singularities, Euler equations
Article copyright: © Copyright 1993 American Mathematical Society